Understanding Withdrawal from Heroin
Heroin is one of the many substances that can cause the development of chemical dependency. When this occurs, it means that the user’s body has become reliant on the presence of heroin in his or her system, and he or she must continue using to avoid the onset of painful withdrawal symptoms. The period of time that it takes for an individual to become dependent upon heroin can vary, as there are a number of factors that contribute to the development of a chemical dependency problem. These factors can include how the person’s body responds to the drug, as well as the amount and frequency that heroin is abused. Unfortunately, should a person attempt to stop his or her use of heroin after becoming physically dependent upon it, he or she will experience uncomfortable and sometimes painful withdrawal symptoms. For those who are abusing heroin, the withdrawal period can begin anywhere between 6 and 24 hours after his or her last use, and withdrawal reaches its peak between 48 and 72 hours after the last use of this potent substance.
Symptoms of Withdrawal from Heroin
Someone who is addicted to heroin is likely to experience a variety of uncomfortable and possibly painful symptoms that accompany the withdrawal process. While symptoms can vary from person to person, most people will experience both physical and psychological distress.
Some of the most common physical withdrawal symptoms that develop once a person has ceased his or her use of heroin can include:
- Muscle pain
- Excessive sweating
- Watery eyes
- Joint pain
- Severe abdominal cramping
- Runny nose
- Chills / cold flashes
- Muscle spasms / uncontrolled muscular movement
- Dangerously low body temperature
- Slowed breathing
- Labored breathing
Some examples of the psychological symptoms that can develop when a person is experiencing heroin withdrawal can include:
Dangers Associated with Heroin Withdrawal
The nature of heroin withdrawal can be very upsetting. Therefore, it is highly recommended to experience withdrawal under the watchful eye of professionals who can provide help in monitoring and relieving the general discomfort that comes with withdrawal. It is important to know that those who have abused heroin for longer periods of time are at a higher risk for going through more serious withdrawal symptoms.
The pain that is often linked to heroin withdrawal is generally one of the primary reasons why individuals continue to stay stuck in the cycle of heroin abuse and/or addiction. As soon as withdrawal symptoms occur, those addicted to heroin often resort to using heroin once again in order to avoid these symptoms. When this occurs, individuals are not only putting themselves in harms way through their use, but are also running an increased risk of overdose. Overdose occurs when an individual consumes more of a substance than his or her body can metabolize. If an overdose occurs, a person should obtain immediate medical help, as overdosing on heroin is incredibly dangerous and deadly.
Knowing how painful and upsetting the period of withdrawal can be, we, at Sandhills Comprehensive Treatment Centers, provide effective treatment that can help curb these symptoms and decrease an individual’s cravings. Within our centers, we strive to supply a starting point for recovery for each of our patients. Let us help you or someone you care for start on the path towards a happy, healthy, and recovered future.